Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 155, NWS Charleston, WV

August 29, 2004Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 29, 2004, 4:44 PM EDT for Roane County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2004, 4:44 PM EDT (20:44 UTC)
Expired
Aug 29, 2004, 5:15 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 63 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 292044
SVRRLX
WVC087-292115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
444 PM EDT SUN AUG 29 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN WEST VIRGINIA...

* UNTIL 515 PM EDT...

* AT 440 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHWEST OF GANDEEVILLE...OR ABOUT 10 MILES
  SOUTHWEST OF SPENCER...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...SPENCER.

--CALL TO ACTION-- IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 8125 3886 8126 3884 8123 3880 8124
      3876 8121 3860 8146 3866 8155 3874 8154
      3885 8138 3887 8131

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:50 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 29, 2:50 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT SUN AUG 29 2004

.SHORT TERM (REST OF TODAY THROUGH MONDAY NIGHT)...

TS GASTON HAS MADE LANDFALL NEAR MYR AND IS LIFTING NORTHWARD
SLOWLY.  CONVECTION HAS DEVELOPED AS EXPECTED ALONG THE OHIO RIVER
BUT HAS HAD A TOUGH TIME BECOMING ORGANIZED.  NEVERTHELESS SHOULD
SEE GOOD COVERAGE ACROSS WESTERN CWA AND WILL CARRY LIKELY POPS FOR
A FEW HOURS THIS EVENING BEFORE DROPPING BACK TO CHANCE OVERNIGHT.

THE COLD FRONT EXTENDS FROM NEAR CLEVELAND TO EVANSVILLE AND IS
PUSHING EAST SLOWLY.  WITH LOSS OF DAYTIME HEATING THINK
PRECIPITATION WILL REMAIN SCATTERED OVERNIGHT AND WILL KEEP CHANCE
OF POPS GOING EVERYWHERE.  THINK PRECIPITATION ASSOCIATED WITH
GASTON MAY COME CLOSE TO MOUNTAIN ZONES BUT QPF SHOULD NOT BE MUCH.

COLD FRONT WILL SLOWLY PUSH INTO CWA OVERNIGHT BEFORE SLOWING AS
GASTON LIFTS THROUGH THE CAROLINAS.  ON MONDAY WINDS TURN MORE
NORTHERLY IN RESPONSE TO GASTON LIFTING THROUGH MID ATLANTIC REGION
AND FRONT SLIDES EAST OF MOUNTAINS.  STILL COULD BE SOME SCATTERED
SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE EAST ON MONDAY.  SHOULD
SEE COOLER TEMPS ON MONDAY WITH CLOUDS AND SOME PRECIP AROUND.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 155 PM EDT SUN AUG 29 2004

LONG TERM (TUESDAY THROUGH SUNDAY)...

ANY EFFECTS...IF ANY...FROM HURRICANE FRANCES WOULD STILL BE BEYOND
THIS PERIOD.

MODELS AGREE MODIFIED CANADIAN HIGH PRESSURE WITH A LITTLE COOLER
BUT MUCH DRIER AIR WILL DOMINATE THE REGION FOR MOST OF THE WORK
WEEK AS THE CENTER OF THE HIGH MOVES ACROSS THE NORTHERN TIER OF
STATES. BY FRIDAY...THE CENTER MOVES OFF THE NORTHEAST U.S. COAST
AND A SOUTHEASTERLY FLOW WILL BEGIN TO BRING IN WARMER AND MORE
HUMID AIR.

HOWEVER...WITHOUT A FRONT AND VERY LITTLE IN THE WAY OF UPPER LEVEL
DISTURBANCES CROSSING THE REGION...ANY PRECIPITATION FRIDAY AND
SATURDAY WILL MAINLY BE WIDELY SCATTERED TO SCATTERED DIURNAL
CONVECTION. IT WILL BE NOTED THAT THE GFS THIS MORNING HAD A RADICAL
CHANGE FROM THE PREVIOUS RUN IN ROCKETING A WESTERN U.S. SHORT WAVE
ACROSS THE COUNTRY AND AFFECTING US BY NEXT SUNDAY. FOR NOW...THIS
MUCH FASTER OUTLIER SOLUTION WAS NOT ACCEPTED.

MAV/MEX TEMPERATURE GUIDANCE LOOK GOOD THROUGH THURSDAY...BUT WITH
SOUTHERLY FLOW RETURNING BY FRIDAY...IT LOOKS A LITTLE TOO COOL.
HAVE ADJUSTED FRIDAY AND SATURDAY TEMPERATURES UPWARD A BIT FROM
GUIDANCE.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 136 PM EDT SUN AUG 29 2004

AVIATION...

SIMILAR TO SATURDAY...STORMS ARE FIRING IN THE HEAT BUT ARE FOCUSED
ALONG THE OHIO RIVER.  VFR CONDITIONS EXPECTED OUTSIDE OF STORMS BUT
IN THUNDERSTORMS IFR CONDITIONS ARE POSSIBLE DUE TO HEAVY RAIN.
THINK A STRATUS DECK AND SOME FOG WILL DEVELOP LATER TONIGHT SO HAVE
INCLUDED MVFR CEILINGS AND SOME IFR VISIBILITIES.  MVFR CEILINGS TO
CONTINUE THROUGH MORNING HOURS WITH FRONT IN THE AREA.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1045 AM EDT SUN AUG 29 2004

SHORT TERM (REST OF TODAY)...

MORNING SATELLITE SHOWS GOOD CLEARING ACROSS MUCH OF THE CWA AFTER
SOME STORMS OVERNIGHT DROPPED LOCALLY HEAVY RAIN TO PARTS OF THE
AREA.  MORNING SOUNDINGS AND FORECAST SOUNDINGS INDICATE A VERY
MOIST AND UNSTABLE AIR MASS THIS AFTERNOON WITH GOOD HEATING
EXPECTED.  EXPECTING WIDESPREAD ORGANIZED CONVECTION TO DEVELOP OVER
WESTERN PORTION OF CWA AND HAVE INCREASED POPS TO LIKELY IN THIS
AREA.  HOWEVER WITH TS GASTON LIFTING NORTH INTO THE
CAROLINAS...THINK THERE WILL BE SOME LARGE SCALE SUBSIDENCE OVER THE
MOUNTAINS WHICH WOULD LIMIT WIDESPREAD CONVECTION AND HAVE LOWERED
POPS TO HIGH CHANCE.  WITH ABUNDANT SUNSHINE THIS MORNING HAVE
BUMPED UP TEMPS ACROSS THE CENTRAL AND EASTERN CWA.

ALSO DECIDED TO ISSUE FLOOD WATCH FOR AREAS OUTSIDE OF THE MOUNTAINS
WHICH HAVE HAD LOCALLY HEAVY RAINS OVER THE PAST FEW DAYS.
PRECIPITABLE WATER VALUES WILL BE UP NEAR 1.75 TO 2 INCHES AND THE
UPPER FLOW IS WEAK...ALLOWING FOR TRAINING STORMS AND VERY HEAVY
RAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR
WVZ005>011-013>020-024>032-039-040
VA...NONE.
KY...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR KYZ101>103-105
OH...FLOOD WATCH TIL 5 AM MONDAY MORNING FOR
OHZ066-067-075-076-083>087

&&

SHORT TERM...HC
Hazardous weather outlook, Aug 29, 5:00 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SUN AUG 29 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-291500-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...ATHENS...BECKLEY...BUCKHANNON...
CHARLESTON...CLARKSBURG...CLAY...CLINTWOOD...DURBIN...ELIZABETH...
ELKINS...FAYETTEVILLE...GALLIPOLIS...GLENVILLE...GRAFTON...
GRANTSVILLE...GRAYSON...GREENUP...GRUNDY...HAMLIN...HARRISVILLE...
HUNTINGTON...IRONTON...JACKSON...LOGAN...LOUISA...MADISON...
MARIETTA...MARLINTON...MCARTHUR...MIDDLEBOURNE...NEW LEXINGTON...
PARKERSBURG...PHILIPPI...PINEVILLE...POINT PLEASANT...POMEROY...
RIPLEY...ROCK CAVE...SNOWSHOE...SPENCER...STONEWALL JACKSON LAKE...
SUMMERSVILLE...SUTTON...WAYNE...WEBSTER SPRINGS...WELCH...
WEST UNION...WESTON...WILLIAMSON AND WINFIELD
500 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER...THE NWS IN
CHARLESTON WILL BE ASSESSING THIS AFTERNOON WHETHER A FLOOD WATCH IS
REQUIRED FOR TONIGHT WITH THE APPROACHING FRONT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REZEK

In the hours before

Special weather statement, Aug 29, 2:06 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT SUN AUG 29 2004

OHZ085>087-WVZ005>007-291900-
CABELL WV-GALLIA OH-LAWRENCE OH-MASON WV-MEIGS OH-WAYNE WV-
INCLUDING THE CITIES OF...GALLIPOLIS...HUNTINGTON...IRONTON...
POINT PLEASANT...POMEROY AND WAYNE
206 PM EDT SUN AUG 29 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS WILL MOVE SLOWLY EASTWARD ACROSS THE
OHIO RIVER COUNITES THROUGH 3 OCLOCK.  INDIVIDUAL STORMS ARE MOVING
NORTHEASTWARD ALONG THE LINE...BUT THE LINE ITSELF IS ONLY MOVING
TOWARD THE EAST AT AROUND 10 MPH.

THESE STORMS WILL PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
ALONG THE LINE.  THIS MAY CAUSE FLOWING OR PONDING WATER ON AREA
ROADS...AND SMALL STREAMS MAY BE OBSERVED TO RISE RAPIDLY. THE STORMS
WILL ALSO CAUSE FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY  MOST
FLOODING DEATHS OCCUR IN AUTOMOBILES.  A FLOOD WATCH IS IN EFFECT
UNTIL 5:00 AM FOR THE AREA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CL
Local storm report, Aug 29, 3:21 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MONTGOMERY              38.17N 81.32W
08/29/2004  0.75 INCH        FAYETTE            WV   EMERGENCY MNGR

&&

KTB
Special weather statement, Aug 29, 3:28 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT SUN AUG 29 2004

WVZ015-292015-
KANAWHA WV-
INCLUDING THE CITIES OF...CHARLESTON
328 PM EDT SUN AUG 29 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A STRONG THUNDERSTORM IS DRIFTING SLOWLY WESTWARD ACROSS KANAWHA
COUNTY...AND COULD AFFECT LOCATIONS SUCH AS CHESAPEAKE AND COAL FORK
BY 4:30 PM.

TORRENTIAL DOWNPOURS...WITH RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR...CAN BE EXPECTED.  ALSO...WATCH OUT FOR MARBLE-SIZED HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

TAKE COVER IF YOU ARE IN THE PATH OF THIS STORM.  GET INSIDE A STURDY
BUILDING...AND STAY AWAY FROM CORDED TELEPHONES AND OTHER APPLIANCES.

CL
Special weather statement, Aug 29, 4:33 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT SUN AUG 29 2004

WVZ008-016-017-292115-
JACKSON WV-ROANE WV-WIRT WV-
INCLUDING THE CITIES OF...ELIZABETH...RIPLEY AND SPENCER
433 PM EDT SUN AUG 29 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

A LINE OF STRONG THUNDERSTORMS ACROSS EASTERN JACKSON COUNTY IS
MOVING NORTHEASTWARD AT 10 TO 20 MPH.  LOCATIONS SUCH AS
LEROY...SPENCER...AND PALESTINE MAY BE AFFECTED BY THESE STORMS BY
5:30 PM.

TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THESE STORMS...WITH
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.  THESE RAINS MAY CAUSE
PONDING OR FLOWING WATER ON AREA ROADS.  ALSO...SMALL STREAMS AND
CREEKS MAY EXPERIENCE STRONG RISES.  IN ADDTION...WATCH OUT FOR SMALL
HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.

TAKE COVER IF THESE STORMS APPROACH.  GET INSIDE A STURDY SHELTER.
DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROADWAY.

CL

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:45 PM EDTSevere Thunderstorm WarningRLXFayette30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.